Tardive Dyskinesia or TD is a movement disorder characterized by incontrollable movements of the hands, feet, face and/or torso. The condition can develop within days or decades after the initiation of antipsychotic medication but is most closely linked with long-term use of these medicines. Factors that may increase the risk of developing TD is older age, biological female gender, diabetes and having multiple mental health disorders. TD can be a permanent condition and can last beyond the time that antipsychotic medication is stopped. Symptoms of TD do not usually occur until at least 3 months into treatment with antipsychotics. Even though TD can be irreversible, if you begin to experience any uncontrollable movements, please let your clinician know immediately so that you can be evaluated and potentially treated.
When a patient develops TD, the first intervention is to lower the dose and discontinue the offending medication. This should be done with close monitoring, since it can worsen symptoms of psychosis or depression. If a patient continues to require antipsychotic medication, the medication used should be a second-generation antipsychotic at the lowest effective dose. There is little evidence to support any particular second-generation medication, with the exception of quetiapine and clozapine. Quetiapine has a low level of dopamine blockade, and sometimes allows TD to improve. Clozapine has no indication for movement disorders or TD, and sometimes allows TD to improve. Every antipsychotic medication has the potential to cause side effects, and this guides the treatment plan. At this point, the need for further treatment of TD should be assessed; symptoms can sometimes be mild and not result in disability or be bothersome.